Alert archive / Wisconsin / Tornado Warnings in 2024

Tornado Warning 5, NWS Green Bay, WI

May 21, 2024Winnebago County, Wisconsin

NWS Green Bay, WI issued this tornado warning at May 21, 2024, 8:33 PM CDT for Winnebago County, Wisconsin. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2024, 8:33 PM CDT (01:33 UTC)
Expired
May 21, 2024, 8:48 PM CDT
In force
15 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Winnebago County, WI

The radar

The Green Bay radar (KGRB), 68 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 6:42 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.6 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2024-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 442 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2024-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
442 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1016 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

099 
WFUS53 KGRB 220133
TORGRB
WIC139-220200-
/O.NEW.KGRB.TO.W.0005.240522T0133Z-240522T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Green Bay WI
833 PM CDT Tue May 21 2024

The National Weather Service in Green Bay has issued a

* Tornado Warning for...
  Northern Winnebago County in east central Wisconsin...

* Until 900 PM CDT.

* At 833 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Lake Poygan, or 10 miles northeast of Berlin,
  moving northeast at 55 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  northern Winnebago County, including the following locations...
  Winneconne, Butte Des Morts, Zittau, Larsen, Clarks Point,
  Allenville, Rivermoor, Mikesville, Boom Bay, and Omro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4399 8882 4405 8889 4413 8889 4424 8880
      4424 8841
TIME...MOT...LOC 0133Z 218DEG 48KT 4408 8881 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Uhlmann
1 follow-up statement
035 
WWUS53 KGRB 220148
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
848 PM CDT Tue May 21 2024

WIC139-220158-
/O.CAN.KGRB.TO.W.0005.000000T0000Z-240522T0200Z/
Winnebago WI-
848 PM CDT Tue May 21 2024

...THE TORNADO WARNING FOR NORTHERN WINNEBAGO COUNTY IS CANCELLED...

The tornadic thunderstorm which prompted the warning has weakened 
and moved out of the warned area. Therefore, the warning has been 
cancelled.

A Tornado Watch remains in effect until midnight CDT for central and
east central Wisconsin.

&&

LAT...LON 4399 8882 4405 8889 4413 8889 4424 8880
      4424 8841
TIME...MOT...LOC 0144Z 218DEG 48KT 4424 8864 

$$

Uhlmann

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this tornado warning went out at May 21, 6:52 PM CDT, 1 hour 41 minutes earlier. Its key messages:

  • Impactful strong to severe storms are anticipated across portions of the area this evening. The areas most likely to see severe weather will be central to east-central Wisconsin. Damaging winds, large hail, and a few tornadoes will be possible with the stronger storms.
  • Heavy rainfall through this evening may also pose a flooding concern, especially as areas of central WI have already received an inch of rainfall.
  • Showers and thunderstorms possible at times Wednesday and Thursday, mainly across northern Wisconsin.
  • Better chance for widespread showers and thunderstorms Friday into Friday night.
Area forecast discussion, May 21, 6:52 PM CDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
652 PM CDT Tue May 21 2024

Updated aviation portion for 00Z TAF issuance

.KEY MESSAGES...

- Impactful strong to severe storms are anticipated across
  portions of the area this evening. The areas most likely to see
  severe weather will be central to east-central Wisconsin.
  Damaging winds, large hail, and a few tornadoes will be possible
  with the stronger storms.

- Heavy rainfall through this evening may also pose a flooding
  concern, especially as areas of central WI have already received
  an inch of rainfall.

- Showers and thunderstorms possible at times Wednesday and
  Thursday, mainly across northern Wisconsin.

- Better chance for widespread showers and thunderstorms Friday
  into Friday night.

&&

.DISCUSSION...
Issued at 258 PM CDT Tue May 21 2024

Short Term...Tonight and Wednesday

Initial convection ahead of the warm front

The first round of convection is on its way this afternoon, with
showers and a few thunderstorms developing north and ahead of the
warm front. These initial storms remain capable of producing
moderate to heavy rainfall, some small hail, and the occasional
wind gust up to 30 to 40 mph.

The bigger concern will be a second round this evening, as a
second round of strong storms is brought in along a surface cold
front. This line is already in development on radar in western
Iowa this afternoon, and is expected to steadily cross towards and
into Wisconsin by the early evening. Although instability remains
on the more modest side in our area, with MUCAPE around 1000
J/kg, the remaining dynamics remain impressive. Bulk shear and
helicity values remain incredibly high, and wind fields support
these storms to be quite fast moving once they arrive in the
evening. Therefore, one of the primary concerns will be strong
wind gusts reaching the surface. Additionally, low LCL heights and
high helicity values associated with these storms will support
tornado-genesis, especially in portions of western to central
Wisconsin. North and east of these areas the tornado threat
quickly drops off, but again wind is expected to be the
predominant concern, with gusts up to 60 to 70 mph possible at
times.

Finally, localized flooding can't be discounted with these storms
either, as some portions of central WI have already reported near
an inch of rainfall from this morning and although the next round
of storms will be fast moving, they will also bring additional
heavy rainfall.

The main uncertainties between this afternoon and the evening
remain the norther extent of the warm front and whether any
additional development precedes the arrival of the second line.
Clearing on satellite evident in southern Minnesota and Wisconsin
do support this front to begin lifting towards central Wisconsin
by this evening, which would also support stronger storm
development. If any storms do develop ahead of the main line as
well, they too may ingest enough ambient shear and helicity to be
a severe concern, but these will be more localized than the
longer, stronger line.

Finally, as the system departs, dry conditions are expected to
return to the region fairly quickly overnight. Winds however will
remain gusty, with some gusts up to 25 to 35 mph still possible
through the overnight into Wednesday. Cooler conditions follow for
tomorrow.

Long Term...Wednesday Night Through Tuesday

Zonal flow is expected to persist over the region through this
forecast period with a few embedded shortwave/troughs bringing
chances for showers and storms at times. Timing out these
shortwave/troughs will be the main forecast challenge.

The greatest confidence for showers and storms appears to be Friday
into Friday evening from a cold frontal passage. Models suggest
marginally severe parameters will be present as the cold front moves
through, but it is too early to determine the full severe potential
at this time.

High pressure will follow this cold front for Saturday into Saturday
night, leaving dry conditions in the forecast. Models are not in
agreement with the next chance for showers and storms due to
disagreement with the evolution of two mid-level shortwaves riding
along the zonal flow late this weekend. This translates to chances
for showers and storms from Sunday through Tuesday, but anticipate
the timing to become more confined over the coming days.

&&

.AVIATION...for 00Z TAF Issuance
Issued at 645 PM CDT Tue May 21 2024

A line of strong to severe thunderstorms will move across much
of the area this evening. The storms will impact KCWA/KAUW/KRHI
between 00z and 02z and then to KGRB/KATW/KMTW between 02z and 04z
and then should exit the lakeshore by 05z. CIGS will vary from
IFR across portions of north-central and central to VFR across
the east outside the thunderstorm activity this evening. Low
CIGS in the MVFR will spread eastward overnight reaching east-
central Wisconsin overnight. CIGS will gradually improve on
Wednesday. Unusually gusty winds for the night time hours are
expected tonight with gusty winds continuing through much of the
day Wednesday.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION.....Uhlmann/Kruk
AVIATION.......Eckberg
Hazardous weather outlook, May 21, 7:14 PM CDT, 1 hour 19 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Green Bay WI
714 PM CDT Tue May 21 2024

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-230015-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
714 PM CDT Tue May 21 2024

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

A tornado watch is in effect south of a line from Rhinelander to
Iron Mountain. A line of severe thunderstorms will cross the area
from west to east this evening. Damaging winds, large hail, and a
few tornadoes will be possible with the stronger storms. Heavy rain
and localized flooding is also possible.

The heavy rainfall will also result in rising river and stream
levels tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

There is a chance of thunderstorms Wednesday and Thursday, mainly
across northern Wisconsin. Severe weather is not expected with
any of these storms.

There is a better chance for widespread thunderstorms Friday
into Friday night. However, it is too early to determine whether
any of these storms may become severe.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report any severe weather this evening,
including large hail, winds and/or wind damage, and any tornadoes
or rotating wall clouds.

LMZ521-522-541>543-230015-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
714 PM CDT Tue May 21 2024

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Dense marine fog will reduce visibilities at times below one
nautical mile, and at times down to a few hundred feet.
Thunderstorms later this evening should help dissipate the fog.

A tornado watch is in effect until noon for the southern portion
of the Bay of Green Bay and the nearshore waters of Lake Michigan
from Washington Island to Sheboygan. Confidence is increasing in
potential for impactful severe weather across much of the
forecast area this evening. The strongest storms will be capable
of producing damaging winds, large hail, and a few waterspouts,
which will all pose a threat to mariners.

Conditions may be hazardous to small craft tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

Conditions will continue to be hazardous to small craft through
Wednesday afternoon.

There is a chance for thunderstorms Friday afternoon into
Friday night. Any of these storms may pose a hazard to mariners.

Eckberg/Kruk

In the hours before

Local storm report, May 21, 8:02 PM CDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
802 PM CDT Tue May 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0739 PM     Tstm Wnd Dmg     3 NNW Bakerville        44.66N 90.23W
05/21/2024                   Wood               WI   Trained Spotter

            Trees down in Marshfield. Wren and Robin
            roads partially blocked.

&&

JLA
Local storm report, May 21, 8:05 PM CDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
805 PM CDT Tue May 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0757 PM     Tstm Wnd Gst     Wisconsin Rapids Airpor 44.36N 89.84W
05/21/2024  M63 MPH          Wood               WI   ASOS

            Reported at KISW - Alexander Field South
            Wood County Airport.

&&
Local storm report, May 21, 8:06 PM CDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
806 PM CDT Tue May 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     Tstm Wnd Dmg     Stratford               44.79N 90.08W
05/21/2024                   Marathon           WI   Public

            Trees down.

&&

JLA
Local storm report, May 21, 8:15 PM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
815 PM CDT Tue May 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 PM     Tstm Wnd Dmg     5 SW Whiting            44.44N 89.65W
05/21/2024                   Portage            WI   Trained Spotter

            Street signs bent over at the intersection
            of highways 54 and F to west of Plover.

&&

JLA
Local storm report, May 21, 8:17 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
817 PM CDT Tue May 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 PM     Tstm Wnd Gst     Wausau Downtown Airport 44.93N 89.63W
05/21/2024  M60 MPH          Marathon           WI   Public

&&
Local storm report, May 21, 8:20 PM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
820 PM CDT Tue May 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     Tstm Wnd Gst     2 SSW Stratford         44.76N 90.10W
05/21/2024  M58 MPH          Marathon           WI   Mesonet

            Measured at the Marshfield Wisconet station.

&&

JLA

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 7:19 PM CDTSevere Thunderstorm Warning Considerable damage threatGRBMarathon, Wood26 min
May 21, 7:41 PM CDTSevere Thunderstorm Warning Considerable damage threatGRBMarathon, Portage, Wood49 min
May 21, 7:42 PM CDTTornado WarningGRBMarathon33 min
May 21, 8:00 PM CDTTornado WarningGRBLanglade, Lincoln, Marathon30 min
May 21, 8:03 PM CDTTornado WarningGRBWaushara27 min
May 21, 8:18 PM CDTSevere Thunderstorm Warning Considerable damage threatGRBLanglade, Marathon, Menominee, Outagamie, Portage, Shawano and 3 more57 min
May 21, 8:24 PM CDTSevere Thunderstorm Warning Considerable damage threatGRBForest, Langlade, Lincoln, Oneida51 min
May 21, 8:29 PM CDTTornado WarningGRBForest, Langlade, Lincoln, Marathon, Menominee, Oconto and 2 more46 min
May 21, 8:41 PM CDTTornado WarningGRBWinnebago9 min
May 21, 8:47 PM CDTSevere Thunderstorm Warning Considerable damage threatGRBBrown, Calumet, Manitowoc, Outagamie, Waupaca, Winnebago58 min
May 21, 8:48 PM CDTSpecial Marine WarningGRB117 min
May 21, 8:54 PM CDTSpecial Marine WarningGRB2 hr
May 21, 9:07 PM CDTSevere Thunderstorm Warning Considerable damage threatGRBLanglade, Marinette, Menominee, Oconto, Shawano53 min
May 21, 9:11 PM CDTAreal Flood AdvisoryGRBPortage, Wood3 hr
May 21, 9:11 PM CDTSpecial Weather StatementGRBFlorence, Forest34 min
May 21, 9:15 PM CDTSpecial Marine WarningGRB2 hr
May 21, 9:21 PM CDTSevere Thunderstorm WarningGRBBrown, Calumet, Door, Kewaunee, Manitowoc39 min
May 21, 9:44 PM CDTSpecial Weather StatementGRBBrown, Calumet46 min
May 21, 9:59 PM CDTSevere Thunderstorm WarningGRBDoor46 min
May 21, 10:44 PM CDTSpecial Weather StatementGRBCalumet, Outagamie, Winnebago46 min
May 21, 11:12 PM CDTSpecial Marine WarningGRB63 min
May 21, 11:25 PM CDTSpecial Weather StatementGRBKewaunee, Manitowoc65 min
May 22, 5:46 AM CDTRiver Flood WarningGRBWood23 hr
May 22, 9:42 AM CDTBeach Hazards StatementGRBDoor, Kewaunee, Manitowoc6 hr
May 22, 5:10 PM CDTSpecial Weather StatementGRBShawano, Waupaca50 min
May 22, 5:59 PM CDTSpecial Weather StatementGRBBrown46 min
May 22, 6:15 PM CDTSpecial Weather StatementGRBBrown, Kewaunee45 min
May 22, 6:19 PM CDTSevere Thunderstorm WarningGRBBrown, Kewaunee26 min
May 22, 6:37 PM CDTSpecial Marine WarningGRB53 min
May 22, 6:41 PM CDTSpecial Weather StatementGRBKewaunee34 min

Nearby

Tornado Warnings in Wisconsin, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.